Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 186, NWS Atlanta, GA

March 9, 2024Dooly County, Macon County, Sumter County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 9, 2024, 2:42 PM EST for Dooly County, Macon County, Sumter County, Georgia. It took effect at Mar 11, 2024, 2:45 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 2:42 PM EST (19:42 UTC)
In effect from
Mar 11, 2024, 2:45 PM EDT
Expired
Mar 12, 2024, 11:50 AM EDT
In force
21 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Dooly County, GA, Macon County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 83 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River at GA 26 near Montezuma (MNTG1). The gauge peaked at 20.20 ft at Mar 11, 2024, 8:00 PM EDT.

actionminormoderate102003/0903/1003/1103/1203/13
Action stage
11 ft
Minor stage
20 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02349605, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 1:58 PM EST, 44 minutes earlier.

Area forecast discussion, Mar 9, 1:58 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
158 PM EST Sat Mar 9 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 157 PM EST Sat Mar 9 2024

As the shortwave deepens and progresses over the Great Lakes region
this afternoon and evening, a cold front that is currently draped
over northern Alabama will slowly push into the area. The bulk of
the rainfall has now exited the forecast area, but additional
showers produced by lift from the frontal boundary approaching
coinciding with upper level divergence will be possible through the
afternoon and early evening hours. Showers will mainly be confined
to far north Georgia, but our far southeastern counties could also
stand the chance to see a few more showers (and even an isolated
thunderstorm where instability remains in place in this portion of
the CWA) through the afternoon. The flash flooding and severe
weather threats have diminished for the day, however, several
creeks, streams, and rivers are expected to crest at minor to
moderate flood stages and will remain a concern over the next
several days.

The main story for the short term forecast will be the elevated
sustained winds and breezy gusts as the frontal boundary passes
through. Sustained northwest winds at 10 to 15 mph this afternoon
will gradually increase to 15 to 18 mph through Sunday. Wind gusts
from 20 to 25+ mph will be possible areawide with a few locations
along the ridgetops in the north Georgia mountains approaching gusts
between 30 and 35 mph. Have opted to hold off on a Wind Advisory
with this forecast package as these wind gusts will likely be
isolated in nature and confined to areas of high terrain. However,
should guidance suggest more widespread strong gusts, a Wind
Advisory for Sunday may need to be considered in future forecast
cycles. Given the elevated wind speeds and broken to overcast cloud
coverage overnight, frost is not expected to develop overnight
despite low temperatures bottoming out in the low to mid 30s. This
afternoon, temperatures topping out in the mid 70s will be confined
to areas south of the warm front (currently draped south of I-20)
while areas to the north north will be in the 60s. Tomorrow with the
cooler and drier airmass in place, high temperatures will range from
the 50s to mid 60s. Skies should gradually clear through the day on
Sunday.

KAL

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 157 PM EST Sat Mar 9 2024

At a glance:

- Dry air will return to the area and stick around well into next
  week. Temperatures will gradually increase as we approach the
  weekend with relative humidities rising with them.

-Another system takes aim at the SE by next Friday. Still too far
out to identify impacts

Temperatures are expected to fall toward freezing on Sunday night
and into Monday morning. Areas of patchy frost are possible on
Monday morning. An advisory may be needed as the threat for frost
moves into the short term forecast. Temps gradually start to warm
on Tuesday and Wednesday but conditions will remain dry and
depending on how quickly fuels can dry out we may have some fire
weather concerns.

By Thursday a surge of warm air will push into the area driving
temps and dewpoints up out ahead of the next storm system. It's to
early to tell the magnitude of the next system or the local impacts
it may bring, but it is spring in the south and as a result
thunderstorms are defiantly possible. A few of the models are
indicating the front will stall as it approaches our area which has
resulted in chances of precip becoming more uniform in the slight
category.

Vaughn

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM EST Sat Mar 9 2024

IFR cigs/vsbys across northern terminals will gradually improve
to MVFR through the afternoon. MVFR cigs/vsbys anticipated
overnight at all TAF sites improving to VFR by tomorrow morning
around sunrise. NW winds around 5KT will increase to 13-15KT as a
front approaches this afternoon. Sustained NW winds will remain
elevated through TAF period with gusts between 23-26KT expected.

//ATL Confidence...18Z Update...
High confidence on all elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          41  59  33  64 /   0   0   0   0
Atlanta         41  56  36  62 /   0   0   0   0
Blairsville     33  50  30  60 /  10   0   0   0
Cartersville    38  56  33  62 /   0   0   0   0
Columbus        45  63  38  65 /   0   0   0   0
Gainesville     39  56  35  64 /   0   0   0   0
Macon           45  62  37  64 /   0   0   0   0
Rome            38  57  33  63 /   0   0   0   0
Peachtree City  40  58  34  62 /   0   0   0   0
Vidalia         49  64  40  64 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....Vaughn
AVIATION...KAL
Hazardous weather outlook, Mar 9, 5:01 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
501 AM EST Sat Mar 9 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
501 AM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Flash Flood Watch remains in effect through tonight. Additional
heavy rainfall is ongoing across portions of central Georgia that
should come to an end later this morning. Flash flooding will
remain possible. Flooding of creeks, streams, and rivers is
ongoing in some locations and will continue to expand this
afternoon. Please remember to avoid flooded roadways. Turn
around, don't drown.

A Slight Risk is in effect this morning for portions of central
Georgia. An isolated strong wind gust or a brief tornado is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:32 PM ESTSpecial Weather StatementFFCHarris, Meriwether, Troup118 min
Mar 8, 11:55 PM ESTSpecial Weather StatementFFCChattahoochee, Muscogee50 min
Mar 9, 12:40 AM ESTSpecial Weather StatementFFCChattahoochee, Macon, Marion, Muscogee, Peach, Schley and 1 more50 min
Mar 9, 1:32 AM ESTSpecial Weather StatementFFCChattahoochee, Marion, Schley, Stewart, Taylor43 min
Mar 9, 2:09 AM ESTSpecial Weather StatementFFCDooly, Sumter, Webster51 min
Mar 9, 3:17 AM ESTRiver Flood WarningFFCForsyth9 hr
Mar 9, 3:18 AM ESTFlash Flood WarningFFCCrisp, Dooly, Stewart, Sumter, Webster6 hr
Mar 9, 3:32 AM ESTSpecial Weather StatementFFCBleckley, Crisp, Pulaski, Wilcox28 min
Mar 9, 3:50 AM ESTRiver Flood WarningFFCCoweta6 hr
Mar 9, 4:01 AM ESTSpecial Weather StatementFFCBleckley, Dodge, Wilcox29 min
Mar 9, 4:19 AM ESTFlash Flood WarningFFCCrisp, Dodge, Dooly, Pulaski, Wilcox5 hr
Mar 9, 4:32 AM ESTSpecial Weather StatementFFCDodge, Wilcox28 min
Mar 9, 4:43 AM ESTRiver Flood WarningFFCTroup25 hr
Mar 9, 4:53 AM ESTFlash Flood WarningFFCDodge, Laurens, Pulaski, Telfair, Wheeler6 hr
Mar 9, 5:30 AM ESTFlash Flood Warning Considerable damage threatFFCCrisp, Dooly, Wilcox6 hr
Mar 9, 5:40 AM ESTSpecial Weather StatementFFCMontgomery35 min
Mar 9, 6:00 AM ESTRiver Flood WarningFFCMeriwether, Pike28 hr
Mar 9, 7:34 AM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding22 hr
Mar 9, 7:40 AM ESTSpecial Weather StatementFFCToombs35 min
Mar 9, 8:07 AM ESTSpecial Weather StatementFFCToombs23 min
Mar 9, 9:30 AM ESTRiver Flood WarningFFCDooly22 hr
Mar 9, 11:37 AM ESTRiver Flood WarningFFCCoweta, Fayette6 hr
Mar 9, 12:02 PM ESTRiver Flood WarningFFCJones4 hr
Mar 9, 2:33 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard7 hr
Mar 9, 2:37 PM ESTRiver Flood WarningFFCBleckley, Pulaski6 days
Mar 9, 2:37 PM ESTRiver Flood WarningFFCDodge, Telfair, Wilcox10 days
Mar 9, 2:40 PM ESTRiver Flood WarningFFCJohnson, Laurens, Washington, Wilkinson5 days
Mar 9, 5:28 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding16 hr
Mar 9, 6:05 PM ESTRiver Flood WarningFFCHeard7 hr
Mar 9, 6:25 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee64 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.